MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS29A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2024-09318.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, a 29mm sapien 3 valve was to be implanted in the aortic position via transfemoral approach.The 16fr esheath+ was inserted without issue.A bav was performed without issue.There was resistance when inserting the commander delivery system through the expandable portion of the sheath.It was noticed that the delivery system was stuck within the sheath at the area of the aorta-iliac bifurcation.An injection showed extravasation and what seemed like the valve being outside of the liner of the sheath.Attempts at buddy balloon, snaring, pushing and pulling the sheath, and turning the delivery system to free the valve were performed.At this point the pusher and the valve were no longer touching, however, the valve remained crimped on the balloon.The patient's blood pressure began to soften, so vascular surgery was called.The patient was receiving blood products and increasing support.As the delivery system could only move forward, the devices could not be withdrawn.Vascular surgery was able to pull the sheath back a fair amount, which allowed the delivery system and valve to be pushed through the tip of the sheath.Valve alignment was quickly performed, and the 29mm sapien 3 valve was deployed in the descending aorta below the renal arteries.The delivery system and sheath were removed as a unit.It was observed that the liner of the sheath was split.Another set of devices were prepped to continue with the tavr procedure, but prior to introducing the devices, the patient coded, and volume was depleted.The patient was resuscitated, and the procedure was aborted.After the devices were removed, there was bleeding at the site and in the external.Kissing stents were placed.Pressure was held for 30 minutes.The patient ultimately received 5-6 units of blood, was on high dose vasopressors, and intubated.The patient was stable and was transferred to icu.The patient will return later for tavr, using a different access site.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information based on the engineer evaluation.The following sections of this report have been updated: additional codes added to h6 type of investigation, corrected h6 investigation findings, corrected h6 investigation conclusions, and additional information added to h10 related report numbers.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary, the ifu, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Imagery was provided by the field and the following was observed: sheath liner tear along what appears to be the full length of the liner.Calcification and tortuosity in patient vasculature.Through extensive complaint investigations, events reporting difficulty/inability withdrawing catheter with crimped valve through patient vasculature or through the sheath have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors, non-coaxial withdrawal, altered crimp profile, damaged sheath, not centering the thv on the flex tip, and/or withdrawing the thv through the sheath hub.The difficulty withdrawing the delivery system with the valve through the sheath was unable to be confirmed.Available information suggests patient (calcification, tortuosity) and procedural factors (non-coaxial withdrawal, withdrawal through damaged sheath).Patient factors (i.E.Calcification, tortuosity) as observed in provided imagery may cause constrained sections of the anatomy that interferes with passage of the delivery system and causes difficulty during withdrawal.Proper withdrawal technique is important, as non-coaxial withdrawal of the delivery system with crimped thv may cause the system or thv to interact with vasculature or the sheath, resulting in difficulty withdrawing.If the sheath was previously damaged, such as liner tear as observed it can cause further resistance as the delivery system with crimped thv is withdrawn into it.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key20859565
Report Number2015691-2024-09319
Device Sequence Number4058526
Product Code NPT
UDI-Device Identifier00690103193961
UDI-Public(01)00690103193961(17)260509(10)65756458
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2026
Device Model Number9600LDS29A
Device Catalogue NumberN/A
Device Lot Number65756458
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2024
Supplement Date Received by Manufacturer01/27/2025
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexMale